Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 151, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 8, 2024, 5:34 PM CDT for Barry County, McDonald County, Newton County, Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2024, 5:34 PM CDT (22:34 UTC)
- Expired
- May 8, 2024, 6:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barry County, MO, McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 5:40 PM CDT | HAIL 1 | 5 Nnw Powell, MO | delayed report. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 11:59 AM CDT | Tornado Watch | SPC | 7 hr |
| May 8, 4:42 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
297
WUUS53 KSGF 082234
SVRSGF
MOC009-119-145-082315-
/O.NEW.KSGF.SV.W.0151.240508T2234Z-240508T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
534 PM CDT Wed May 8 2024
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southeastern Newton County in southwestern Missouri...
McDonald County in southwestern Missouri...
Northwestern Barry County in southwestern Missouri...
* Until 615 PM CDT.
* At 534 PM CDT, a severe thunderstorm was located over Noel, or 7
miles west of Pineville, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bella Vista, Big Sugar Creek State Park, Anderson, Noel, Dodge,
Goodman, South West City, Pineville, Wheaton, Lanagan, Fairview,
Pioneer, Stella, Cayuga, Stark City, Powell, Rocky Comfort, and
Ridgley.
This includes Interstate 49 between mile markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 700 PM CDT for southwestern
Missouri. A Tornado Watch also remains in effect until midnight CDT
for southwestern Missouri.
&&
LAT...LON 3650 9431 3650 9462 3665 9462 3693 9405
3671 9399 3652 9408 3649 9427
TIME...MOT...LOC 2234Z 250DEG 31KT 3655 9451
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Melto1 follow-up statement
862
WWUS53 KSGF 082306
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
606 PM CDT Wed May 8 2024
MOC009-119-145-082316-
/O.EXP.KSGF.SV.W.0151.000000T0000Z-240508T2315Z/
Newton MO-McDonald MO-Barry MO-
606 PM CDT Wed May 8 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NEWTON...MCDONALD
AND NORTHWESTERN BARRY COUNTIES WILL EXPIRE AT 615 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail is still possible with this thunderstorm.
A Tornado Watch remains in effect until 700 PM CDT for southwestern
Missouri. A Tornado Watch also remains in effect until midnight CDT
for southwestern Missouri.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.
&&
LAT...LON 3650 9431 3650 9462 3665 9462 3693 9405
3671 9399 3652 9408 3649 9427
TIME...MOT...LOC 2306Z 250DEG 31KT 3664 9421
$$
MeltoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:50 PM CDT, 2 hours 44 minutes earlier. Its key messages:
- Severe thunderstorms expected today with very large hail up to the size of baseballs, damaging winds up to 60-80 mph, and tornadoes. Highest potential for severe storms along and southeast of a Nevada to Warsaw to Rolla line.
- Localized heavy rainfall may result in flooding, especially for areas northeast of a line from Stockton to Marshfield to of Highway 54. A Flood Watch remains in effect for this area, where storms may drop 1 to 3 inches of rain with locally higher amounts of 3 to 6 inches.
- Drier and cooler conditions for late week and weekend.
- More rain potential for the beginning of next week.
Area forecast discussion, May 8, 2:50 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion...Correction
National Weather Service Springfield MO
250 PM CDT Wed May 8 2024
.KEY MESSAGES...
- Severe thunderstorms expected today with very large hail up to the
size of baseballs, damaging winds up to 60-80 mph, and tornadoes.
Highest potential for severe storms along and southeast of a Nevada
to Warsaw to Rolla line.
- Localized heavy rainfall may result in flooding, especially for
areas northeast of a line from Stockton to Marshfield to of Highway
54. A Flood Watch remains in effect for this area, where storms may
drop 1 to 3 inches of rain with locally higher amounts of 3 to 6
inches.
- Drier and cooler conditions for late week and weekend.
- More rain potential for the beginning of next week.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 224 PM CDT Wed May 8 2024
The region will see active weather this afternoon through this
evening. A warm remained located across central Missouri. A
cold front was also located across eastern Kansas into eastern
Oklahoma. The Ozarks and far southeastern Kansas are the warm
sector with increasing moisture and instability as the region
saw no significant precipitation of storms this morning.
Analysis this afternoon continued to show several boundaries
across the region thanks to earlier convection, differential
heating from cloud cover and other small scale waves.
The region, in the warm sector, has seen temperatures increase
to into the lower to middle 80s with Td's in the upper 60s to
around 70. This is helping to produce a favorably unstable
airmass over the area. Models as indicating between 2500-4500
J/kg of CAPE this afternoon with no CAP over the region. The
latest runs show 0-6KM Bulk shear in the 40-50kt range from the
WSW with a 35 to 45kt LLJ over the region. This is accompanied
by upper level support from a strong 250mb Jet streak.
A Tornado Watch is in effect until 00z (7PM) with the potential
for large hail, to baseballs in size, with 1000-1300 j/kg of
CAPE in the hail growth zone (-10 to -30 *C). This, coupled with
a relatively long straight Hodograph support, supercells with
splitting cells possible. Winds from 60 to 80 mph will also be
possible along with tornadoes.
Looking at some of the CIPS/SPC analogs, several matches to
current parameters showed storms with up to softball hail
possible.
A cold front will move through the area tonight which will shift
winds to the northwest. This will also bring into the region
drier air and a cooler airmass. Overnight lows will fall into
the upper 50s as the cooler air filters into the region with
clearing skies.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 224 PM CDT Wed May 8 2024
The region will be under southwesterly to westerly flow aloft
Thursday with a shortwave ridge moving across the plains into
the Ozarks. With mostly clear skies but a cooler airmass,
afternoon highs will still climb into the middle 70's.
Friday into Sunday - An upper level trough will swing out of
the northern plains and drag cooler air and quiet weather into
the region Friday with the upper level pattern becoming
northwesterly allowing surface high pressure to move over the
area for the weekend.
Sunday night into Tuesday - Upper level ridging will slide over
the region Sunday as an upper level low digs into the plains.
Southwesterly flow will begin to allow increasing moisture to
filter into the region through the day. By Sunday night the
ridge will shift east as the upper low slides into the central
plains before moving into the Ozarks though the day Monday. This
will be accompanied by areas of rainfall and scattered
thunderstorms though severe potential is very limited at this
time. The low will make slow progress across the Ozarks
lingering in into Tuesday with continued chances for showers and
storms.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1218 PM CDT Wed May 8 2024
Through 00z to 03z or slightly later, the regions terminals may
be impacted by strong thunderstorms. Away from storms flight
conditions will be MVFR with brief periods of VFR conditions.
Ceilings will be the primary concern. Where storms occur, flight
conditions will deteriorate quickly with MVFR to IFR conditions.
Airfields may see high wind and hail impacts with the strongest
storms.
The storm system will progress through the region likely by 03z
though some light precipitation may linger. However, behind the
storms, flight conditions will improve to VFR as ceilings lift
and cloud cover becomes scattered to few.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...Flood Watch until midnight CDT tonight for MOZ055>058-067>071-
078>083-091-092-098.
&&
MESOSCALE...Hatch
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...HatchHazardous weather outlook, May 8, 3:17 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 317 PM CDT Wed May 8 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092030- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 317 PM CDT Wed May 8 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated tornado risk. Significant hail risk. Significant thunderstorm wind damage risk. Significant lightning risk. Elevated excessive rainfall risk DISCUSSION... Severe thunderstorms are likely through this evening with very large hail up to the size of baseballs, damaging winds up to 60-80 mph, and tornadoes. Highest potential for severe storms is along and south of a Nevada to Warsaw to Rolla line. Localized heavy rainfall may result in flooding, especially for areas northeast of a line from Stockton to Marshfield to Eminence. A Flood Watch has been issued for this area, where storms may drop 1 to 3 inches of rain with locally higher amounts of 3 to 6 inches. For more specific information, see www.weather.gov/sgf/dsspacket .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for all of the Missouri Ozarks and far southeastern Kansas. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
In the hours before
Local storm report, May 8, 5:09 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
509 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM Hail 3 E Marionville 37.02N 93.59W
05/08/2024 E1.00 Inch Christian MO Public
Report from mPING, Quarter 1.00 in.
&&
TEOLocal storm report, May 8, 5:10 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
510 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM Hail 1 E Rolla 37.95N 91.76W
05/08/2024 E1.00 Inch Phelps MO Public
Report from mPING, Quarter 1.00 in. Time
based on radar.
&&
TEOLocal storm report, May 8, 5:18 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
518 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM Hail 2 N Clever 37.06N 93.47W
05/08/2024 M1.75 Inch Christian MO Trained Spotter
&&
FEHLocal storm report, May 8, 5:24 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
524 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM Hail Aurora 36.97N 93.72W
05/08/2024 M2.00 Inch Lawrence MO Broadcast Media
Hail from 1 to 2 inches. Time based on
radar.
&&
TEOSpecial weather statement, May 8, 5:30 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Springfield MO
530 PM CDT Wed May 8 2024
MOZ055-082300-
Benton MO-
530 PM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BENTON COUNTY THROUGH
600 PM CDT...
At 530 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Warsaw, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Truman State Park, Truman Lake, Warsaw, Lincoln, Cole Camp, Palo
Pinto, Racket, Edmonson, Lakeview Heights, Crockerville, Zora, and
Whitakerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CDT for central
Missouri.
&&
LAT...LON 3845 9307 3822 9308 3821 9352 3838 9351
3849 9307
TIME...MOT...LOC 2230Z 253DEG 34KT 3828 9351
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DidioLocal storm report, May 8, 5:33 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Springfield MO
533 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM Hail 3 W Noel 36.55N 94.54W
05/08/2024 E1.00 Inch McDonald MO Emergency Mngr
Dime to quarter size hail 3 west of Noel on
Highway 90 reported by fire.
&&
TEOThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 2:44 AM CDT | Flood Watch | SGF | Benton, Camden, Cedar, Dallas, Dent, Hickory and 12 more | 19 hr |
| May 8, 8:06 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 24 min |
| May 8, 8:29 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Morgan | 46 min |
| May 8, 8:57 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 48 min |
| May 8, 9:00 AM CDT | Flash Flood Warning | SGF | Benton, Morgan | 6 hr |
| May 8, 9:08 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller | 37 min |
| May 8, 9:13 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 32 min |
| May 8, 9:43 AM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller | 47 min |
| May 8, 10:15 AM CDT | Special Weather Statement | SGF | Maries | 30 min |
| May 8, 10:21 AM CDT | Areal Flood Advisory | SGF | Benton, Maries, Miller, Morgan, Pulaski | 53 min |
| May 8, 10:27 AM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 48 min |
| May 8, 11:14 AM CDT | Flash Flood Warning | SGF | Maries, Miller, Morgan | 5 hr |
| May 8, 1:17 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair, Vernon | 27 min |
| May 8, 1:39 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Vernon | 51 min |
| May 8, 2:05 PM CDT | Areal Flood Advisory | SGF | Barton, Jasper | 4 hr |
| May 8, 2:19 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Cedar, Hickory, St. Clair | 41 min |
| May 8, 2:28 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade | 47 min |
| May 8, 2:35 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede, Miller, Pulaski | 40 min |
| May 8, 2:36 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 54 min |
| May 8, 2:43 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Jasper | 32 min |
| May 8, 2:50 PM CDT | Tornado Warning | SGF | Newton | 25 min |
| May 8, 2:57 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Dallas, Hickory, St. Clair | 33 min |
| May 8, 3:08 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede, Maries, Miller, Phelps, Pulaski | 52 min |
| May 8, 3:10 PM CDT | Tornado Warning | SGF | Newton | 50 min |
| May 8, 3:13 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Polk | 47 min |
| May 8, 3:28 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Hickory, Morgan | 47 min |
| May 8, 3:29 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, McDonald, Newton | 46 min |
| May 8, 3:41 PM CDT | Tornado Warning | SGF | Dade, Polk | 49 min |
| May 8, 3:54 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Maries, Phelps, Pulaski | 51 min |
| May 8, 3:55 PM CDT | Tornado Warning | SGF | Barry, Lawrence, Newton | 50 min |
| May 8, 3:59 PM CDT | Flash Flood Warning | SGF | Jasper, Lawrence, Newton | 6 hr |
| May 8, 4:01 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 44 min |
| May 8, 4:02 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Maries, Miller, Pulaski | 26 min |
| May 8, 4:11 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 49 min |
| May 8, 4:21 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede, Polk | 10 min |
| May 8, 4:23 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps, Pulaski, Texas | 37 min |
| May 8, 4:28 PM CDT | Tornado Warning | SGF | Barry, Christian, Lawrence, Stone | 47 min |
| May 8, 4:42 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, McDonald, Newton | 48 min |
| May 8, 4:43 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps | 19 min |
| May 8, 4:52 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, St. Clair, Vernon | 38 min |
| May 8, 4:56 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps | 49 min |
| May 8, 5:09 PM CDT | Tornado Warning | SGF | Christian, Stone | 30 min |
| May 8, 5:10 PM CDT | Flash Flood Warning | SGF | Maries, Miller, Phelps, Pulaski | 6 hr |
| May 8, 5:24 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Lawrence, Stone | 51 min |
| May 8, 5:28 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Webster | 47 min |
| May 8, 5:30 PM CDT | Special Weather Statement | SGF | Benton | 30 min |
| May 8, 5:38 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 37 min |
| May 8, 5:46 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Stone, Taney | 44 min |
| May 8, 5:49 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 41 min |
| May 8, 5:53 PM CDT | Flash Flood Warning | SGF | Barry, Christian, Lawrence, McDonald, Newton, Stone | 6 hr |
| May 8, 6:02 PM CDT | Special Weather Statement | SGF | Benton | 28 min |
| May 8, 6:05 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Webster, Wright | 40 min |
| May 8, 6:27 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas | 17 min |
| May 8, 6:42 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Texas, Wright | 48 min |
| May 8, 6:48 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Ozark, Taney | 26 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.